California, 2001

Damaging Wind in California, January 10, 2001

January 10, 2001 · NWS LOX · 1 event in 1 county or zone

A strong thunderstorm produced damaging winds in northern San Luis Obispo county. Across southern sections of Atascadero, trees were uprooted as well as damage to fences and decks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A strong thunderstorm produced damaging winds in northern San Luis Obispo county. Across southern sections of Atascadero, trees were uprooted as well as damage to fences and decks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 10, 1:45 PM PST, 1 hour 6 minutes earlier.

Area forecast discussion, Jan 10, 1:45 PM PST, 1 hour 6 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
145 PM PST WED JAN 10 2001

LOOKS LIKE THE PERIOD OF HEAVIEST RAIN IS ON OUR DOORSTEP. SATELLITE
IMAGES SHOW A VERY IMPRESSIVE BAROCLINIC BAND ALONG THE COAST
ASSOCIATED WITH A NEGATIVELY TILTED UPPER LEVEL TROF. HEAVY RAIN HAS
ALREADY DEVELOPED ALONG THE CENTRAL COAST AND ALONG THE SOUTH COAST OF
SBA COUNTY AND WILL SPREAD INTO VENTURA COUNTY AND LA COUNTY SHORTLY.
THE MOST IMPRESSIVE FEATURES ALOFT, INCLUDING STRONG UPPER LEVEL
DIFLUENCE AND PVA, ARE AT A MAXIMUM BETWEEN 00Z AND 06Z TONIGHT, WHICH
ALSO CORRESPONDS WITH THE STRONGEST LOW LVL SOUTHERLY FLOW. NOT
SURPRISINGLY, THE ETA AND MESO ETA REALLY NAIL THE SOUTH FACING MTNS
AND ADJACENT COASTAL AREAS WITH VERY HEAVY PRECIP AMOUNTS THIS EVENING
THROUGH EARLY THURSDAY MORNING. EVEN THE AVN INDICATED OVER AN INCH IN
A 6 HOUR PERIOD WHICH IS QUITE IMPRESSIVE. WITH THESE AMOUNTS WE WILL
REALLY HAVE TO KEEP AN EYE ON FLOODING POTENTIAL, THOUGH AFTER
DISCUSSIONS WITH LOCAL FLOOD CONTROL AGENCIES WE HAVE OPTED NOT TO
ISSUE ANY FLOOD WATCHES AT THIS TIME.

THE HEAVIEST RAINFALL RATES SHOULD BE TAPERING OFF EARLY THURSDAY
MORNING AS THE LOW LVL SOUTHERLY FLOW AND UPPER LEVEL DIFLUENCE
WEAKENS. HOWEVER, SCATTERED SHOWERS, SOME LOCALLY HEAVY, ARE STILL
EXPECTED FOR MUCH OF THURSDAY BEFORE ANOTHER BATCH OF STEADY RAIN
ARRIVES LATER IN THE DAY OR IN THE EVENING. THIS SECOND BATCH APPEARS
MUCH WEAKER THAN THE CURRENT ONE, BUT AFTER SEVERAL INCHES OF RAIN HAS
ALREADY FALLEN, THE FLOODING POTENTIAL WILL STILL BE QUITE PRESENT.
SHOWERS SHOULD START TO TAPER OFF FOR GOOD FRIDAY MORNING OR AFTERNOON.

IN THE MOUNTAINS, SNOW LEVELS WILL BE QUITE LOW WHICH MEANS SNOW
AMOUNTS WILL BE MEASURED IN FEET IN SOME PLACES. OVER 2 FEET CAN BE
EXPECTED AT RESORT LEVELS WITH AS MUCH AS 6 TO 12 INCHES AT THE 4000
FOOT LEVEL. BY THURSDAY NIGHT AND FRIDAY MORNING, SNOW LEVELS WILL BE
LOWERING TO AROUND 3000 FEET, WHICH MEANS THE ANTELOPE VALLEY MIGHT GET
A DUSTING OF SNOW, BUT PROBABLY NOT ENOUGH TO ACCUMULATE ON THE
HIGHWAYS.

THE WAVE SITUATION LOOKS VERY IMPRESSIVE AND WILL HAVE TO BE CLOSELY
MONITORED. SWELL MODELS INDICATING SWELLS IN EXCESS OF 30 FEET WELL
OFFSHORE OF THE CENTRAL COAST AND AS HIGH AS 20 TO 25 FEET OVER THE
COASTAL WATERS NORTH OF POINT CONCEPTION. WITH THE COMBINATION OF HIGH
TIDES AND BIG WAVES ALONG THE COAST, COASTAL RESIDENTS WILL HAVE TO
KEEP A CLOSE EYE ON THINGS AND PREPARE TO ACT QUICKLY, ESPECIALLY NEAR
THE TIMES OF HIGH TIDES.

LAX +++8. WOFFORD

.LAX...GALE WARNING (SEE LAXCWFLAX).
    ...COASTAL FLOOD WATCH (SEE LAXCFWLAX).
    ...HEAVY SCURF ADVISORY (SEE LAXMWSLAX).
    ...WINTER STORM WARNING (SEE LAXWSWLAX).
    ...FLOOD ADVISORY (SEE LAXFLSLAX).
    ...WIND ADVISORY (SEE LAXNPWLAX).

In the hours before

Special weather statement, Jan 10, 11:00 AM PST, 3 hours 51 minutes before
CAZ034>041-044>047-051>054-059-088-102000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1100 AM PST WED JAN 10 2001

...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR SAN LUIS
   OBISPO...SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES...

   WIND ADVISORY ALONG THE CENTRAL COAST UNTIL 9 PM TONIGHT.

   WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 4000 FEET THIS
   AFTERNOON THROUGH THURSDAY.

   COASTAL FLOOD WATCH LATE TONIGHT THROUGH FRIDAY.

THIS SPECIAL WEATHER STATEMENT WILL BE UPDATED HOURLY AS LONG AS AT
LEAST THREE NON-ROUTINE WEATHER PRODUCTS ARE IN EFFECT FOR THE WFO LOS
ANGELES FORECAST AREA.

WOFFORD
Special weather statement, Jan 10, 11:59 AM PST, 2 hours 52 minutes before
CAZ034>041-044>047-051>054-059-088-102000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1100 AM PST WED JAN 10 2001

...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR SAN LUIS
   OBISPO...SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES...

   WIND ADVISORY ALONG THE CENTRAL COAST UNTIL 9 PM TONIGHT.

   WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 4000 FEET THIS
   AFTERNOON THROUGH THURSDAY.

   COASTAL FLOOD WATCH LATE TONIGHT THROUGH FRIDAY.

THIS SPECIAL WEATHER STATEMENT WILL BE UPDATED HOURLY AS LONG AS AT
LEAST THREE NON-ROUTINE WEATHER PRODUCTS ARE IN EFFECT FOR THE WFO LOS
ANGELES FORECAST AREA.

WOFFORD
Special weather statement, Jan 10, 12:00 PM PST, 2 hours 51 minutes before
CAZ034>041-044>047-051>054-059-088-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1200 PM PST WED JAN 10 2001

...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR SAN LUIS
   OBISPO...SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES...

   WIND ADVISORY ALONG THE CENTRAL COAST UNTIL 9 PM TONIGHT.

   WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 4000 FEET THIS
   AFTERNOON THROUGH THURSDAY.

   COASTAL FLOOD WATCH LATE TONIGHT THROUGH FRIDAY.

THIS SPECIAL WEATHER STATEMENT WILL BE UPDATED HOURLY AS LONG AS AT
LEAST THREE NON-ROUTINE WEATHER PRODUCTS ARE IN EFFECT FOR THE WFO LOS
ANGELES FORECAST AREA.

WOFFORD
Special weather statement, Jan 10, 1:00 PM PST, 1 hour 51 minutes before
CAZ034>041-044>047-051>054-059-088-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
100 PM PST WED JAN 10 2001

...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR SAN LUIS
   OBISPO...SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES...

   WIND ADVISORY ALONG THE CENTRAL COAST UNTIL 9 PM TONIGHT.

   WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 4000 FEET THIS
   AFTERNOON THROUGH THURSDAY.

   COASTAL FLOOD WATCH LATE TONIGHT THROUGH FRIDAY.

THIS SPECIAL WEATHER STATEMENT WILL BE UPDATED HOURLY AS LONG AS AT
LEAST THREE NON-ROUTINE WEATHER PRODUCTS ARE IN EFFECT FOR THE WFO LOS
ANGELES FORECAST AREA.

WOFFORD
Special weather statement, Jan 10, 2:00 PM PST, 51 minutes before
CAZ034>041-044>047-051>054-059-088-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PST WED JAN 10 2001

...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR SAN LUIS
   OBISPO...SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES...

   FLOOD ADVISORY FOR SAN LUIS OBISPO AND SANTA BARBARA COUNTIES UNTIL
   6 PM TONIGHT.

   WIND ADVISORY ALONG THE CENTRAL COAST UNTIL 9 PM TONIGHT.

   WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 4000 FEET THIS
   AFTERNOON THROUGH THURSDAY.

   COASTAL FLOOD WATCH LATE TONIGHT THROUGH FRIDAY.

THIS SPECIAL WEATHER STATEMENT WILL BE UPDATED HOURLY AS LONG AS AT
LEAST THREE NON-ROUTINE WEATHJER PRODUCTS ARE IN EFFECT FOR THE WFO LOS
ANGELES FORECAST AREA.

WOFFORD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Luis Obispo

When
January 10, 2:51 PM PST
Where
San Luis Obispo County, Atascadero
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
35.483, -120.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5227902.